Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Safe Sex and HIV PreventionSafe Sex and HIV Prevention
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Splitting HIV medication in half
Feb 25, 2008

I usually work days, but every few weeks I work a week of night shifts (midnight to 8am). I normally take my medication (Sustiva and Kivexa) at 10pm each evening before going to sleep, but have quickly found out that I cannot function on night shift at all if I take my meds before work. A few hours after taking them I'm a disoriented, confused, wool-headed zombie. Is it okay to do the following: take half of each pill at 10pm the night prior to the start of my night shifts, and then a full dose the next morning at 10am, and then each morning at 10am for the duration of my night shifts... and then switch back to taking it at 10pm in the same manner a week later when I switch back to day shift? My doctor said "no problem", but she seems to say that to a lot of my questions so I'd like a second opinion. Thanks in advance.

Response from Dr. Frascino

Hi,

I would not advise adjusting your meds as you suggest. First off, Sustiva is a capsule and therefore can't be split.

Some suggestions to consider:

1. If you only recently started your Sustiva/Kivexa regimen, the side effects you mention "wool-headed zombie" may well decrease as your body adjusts to the medications. This is usually a Sustiva-related problem and side effects tend to decrease within 6-8 weeks.

2. Consider asking your HIV specialist to write you a medical excuse so that you only work the dayshift. You now have an excellent and very valid medical reason for avoiding the periodic rotations onto the graveyard shift.

3. If you cannot get off the nightshift and the side effects are persistent beyond the initial 6-8-week-treatment period, you might need to consider switching off Sustiva. There are a number of other options for you to consider, if necessary.

Finally, I too worry a bit about an HIV specialist who answers most questions with "no problem." You might want to consider getting a second opinion or even switching to a new HIV specialist if the one you have is not attentive to your concerns.

Good luck.

Dr. Bob



Previous
PLEASE answer doc. 4 time writing NEED DESPARTE HELP PLEASE WILL DO NE THING your my last hope
Next
curious

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement